Alert archive / New Jersey / Flash Flood Warnings in 2005
Flash Flood Warning 23, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 19, 2005, 5:24 PM EDT for Union County, New Jersey. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2005, 5:24 PM EDT (21:24 UTC)
- Expired
- Aug 19, 2005, 7:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Union County, NJ
The radar
The Philadelphia radar (KDIX), 81 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 192127
FFWOKX
NJC039-192330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
524 PM EDT FRI AUG 19 2005
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
UNION COUNTY IN NORTHEAST NEW JERSEY.
* UNTIL 730 PM EDT.
* AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS CENTRAL UNION COUNTY.
* OVER AN INCH OF RAIN HAS FALLEN THIS AFTERNOON OVER SOUTH CENTRAL
UNION COUNTY NEAR CLARK AND CRANFORD. UP TO ANOTHER INCH OF RAIN
IS EXPECTED OVER CENTRAL UNION IN THE NEXT 45 MINUTES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF HIGHWAYS
AND UNDERPASSES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 4072 7438 4072 7435 4071 7433 4071 7426
4067 7415 4063 7420 4060 7421 4059 7446
4064 7439 4065 7439 4066 7446
$$
JST2 follow-up statements
000
WGUS71 KOKX 192205
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
557 PM EDT FRI AUG 19 2005
NJC039-192330-
UNION NJ-
557 PM EDT FRI AUG 19 2005
...FLASH FLOOD WARNING CONTINUES FOR UNION COUNTY UNTIL 730 PM EDT...
AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE BAND OF VERY HEAVY RAINFALL HAS NOW MOVED NORTH INTO ESSEX
COUNTY. DOPPLER RADAR ESTIMATED THAT 2 TO 2.5 INCHES OF RAIN FELL IN
PORTIONS OF SOUTH CENTRAL UNION COUNTY NEAR CLARK. A RAIN GAUGE IN
CRANFORD MEASURED NEARLY 1.5 INCHES.
URBAN FLOODING WILL CONTINUE TO SLOWLY SUBSIDE IN THE AREA AS ONLY
SCATTERED LIGHT SHOWERS ARE EXPECTED THE REST OF THIS EVENING.
REMEMBER THAT MOST FLOODING RELATED DEATHS OCCUR IN AUTOMOBILES. DO
NOT ATTEMPT TO CROSS LOW SPOTS IF WATER COVERS THE ROADWAY.
LAT...LON 4072 7438 4072 7435 4071 7433 4071 7426
4067 7415 4063 7420 4060 7421 4059 7446
4064 7439 4065 7439 4066 7446
$$
JST000
WGUS71 KOKX 192235
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
629 PM EDT FRI AUG 19 2005
NJC039-192245-
UNION NJ-
629 PM EDT FRI AUG 19 2005
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR UNION COUNTY HAS
BEEN CANCELLED...
THE HEAVY RAIN OF EARLIER IS NOW MOVING NORTHEAST INTO NEW YORK
CITY. 1.5 TO 2.5 INCHES OF RAINFALL FELL IN THE CRANFORD AND CLARK
TOWNSHIPS OF SOUTH CENTRAL COUNTY PRODUCED SIGNIFICANT URBAN
FLOODING IN THAT AREA. FLOOD WATERS HAVE BEEN RECEDING AND WHILE
THERE IS STILL SOME PONDING OF WATER ON SOME ROADS...IT IS NO LONGER
LIKELY THAT ANY FLOODING IS LIFE THREATENING.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 4072 7438 4072 7435 4071 7433 4071 7426
4067 7415 4063 7420 4060 7421 4059 7446
4064 7439 4065 7439 4066 7446
$$
JSTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:00 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 19, 3:00 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 300 PM EDT FRI AUG 19 2005 .NEAR TERM (TONIGHT THROUGH SATURDAY)... AN EXTENSIVE AREA OF SHOWERS NORTH OF A WARM FRONT LYING TO THE SOUTHWEST OF THE LOCAL AREA SHOULD DIMINISH IN COVERAGE AND INTENSITY AS WE GO INTO THIS EVENING HOURS. THEREAFTER...STILL LOOKING AT A THREAT OF LIGHT RAIN OR DRIZZLE TONIGHT INTO EARLY SATURDAY. WITH A CONTINUING ONSHORE FLOW...STRATUS AND FOG EXPECTED TO DEVELOP OVERNIGHT WITH WORST CONDITIONS NEAREST THE COAST. SATURDAY SHOULD SEE THE WARM FRONT HEADING INTO NEW ENGLAND SO ONLY A MINIMAL POP WILL BE CARRIED THROUGH THE DAY. FOR TEMPERATURES WENT WITH A MAV/MET BLEND DURING THIS PERIOD. && .SHORT TERM (SATURDAY NIGHT THROUGH SUNDAY NIGHT)... STRONG COLD FRONT APPROACHING SATURDAY NIGHT IS EXPECTED TO PASS SLOWLY THROUGH THE CWA LATER ON SUNDAY. NOT SURE IF THERE WILL BE MUCH OF A THREAT AHEAD OF THE BOUNDARY SATURDAY NIGHT INTO EARLY SUNDAY SO WILL ONLY GO WITH A SMALL CHANCE. BEST CHANCE WILL BE DURING THE DAY SUNDAY WHEN BEST DYNAMICS COME INTO PLAY. LOCALLY HEAVY SHOWERS A POSSIBILITY SUNDAY INTO SUNDAY EVENING. AS THE FRONT DRIFTS OFFSHORE...LOOKING FOR SOME VERY MINOR IMPROVEMENT IN CLOUD COVER ALTHOUGH WILL BEGIN TO END THE THREAT OF SHOWERS FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA. FOR TEMPERATURES...MAVS ARE CONSIDERABLY HIGHER THEN METS DURING SUNDAY WHICH WOULD PROBABLY ONLY BE REACHED IF THE AREA COULD GET AT LEAST A GOOD PERIOD OF SUNSHINE. NOT SURE THIS WILL HAPPEN SO WILL FAVOR THE MET A BIT MORE DURING THIS TIME FRAME. && .LONG TERM (MONDAY THROUGH FRIDAY)... THE COLD FRONT MOVING OFFSHORE SUNDAY NIGHT MAY DEVELOP A BIT OF A WAVE ON IT AND THUS WILL BE SLOWER TO PULL AWAY PUT WILL END THREAT OF SHOWERS BEFORE DAYBREAK MONDAY. WILL HANG ONTO SOME CLOUDINESS EARLY ON MONDAY BUT THEN A RATHER STRONG HIGH PRESSURE SYSTEM BUILDS IN AND KEEPS THE LOCAL AREA DRY THROUGH THE DAY FRIDAY. TEMPERATURES SHOULD REMAIN ON THE PLEASANT SIDE THROUGH MUCH OF THIS PERIOD ALTHOUGH BY FRIDAY WITH A SOUTH TO SOUTHWESTERLY FLOW...BOTH TEMPERATURES AND MOISTURE LEVELS WILL BEGIN TO CLIMB. STAYED WITH HPC VALUES THROUGH THIS EXTENDED PERIOD. && .AVIATION... AREA OF SHOWERS WITH MVFR CIGS CONTINUES TO TRANSLATE EAST ACROSS THE TERMINALS IN RESPONSE TO A WEAK SHORTWAVE MOVING THROUGH ALOFT AND A WARM FRONT STATIONARY JUST TO THE SW. CIGS MAY MIX OUT FOR A WHILE THIS EVENING...ESPECIALLY OVER CITY AIRPORTS. WITH A PERSISTENT LOW-LEVEL SE FLOW AND INCREASING LOW-LEVEL MOISTURE...STRATUS WILL DEVELOP FROM S TO N ACROSS THE LOCAL AREA AFTER 03-5Z TONIGHT. EXPECT CIGS TO LOWER TO IFR AFTER 06Z WITH BOUNDARY LAYER COOLING. HIGHER CLOUDS OVER THE AREA MAY KEEP THE STRATUS PATCHY INITIALLY. THE HIGHER CLOUDS MAY THEN THIN AFTER 06Z TONIGHT RESULTING IN A BETTER CHANCE OF IFR STRATUS AND POSSIBLY SOME MVFR FOG TOWARD EARLY SAT MORN. CIGS SLOWLY IMPROVE TO VFR DURING THE MORNING AS WARM FRONT MOVES NORTH OF THE REGION AND BETTER MIXING OCCURS IN WARM SECTOR. && .MARINE... WINDS/SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH THE FCST PERIOD. SEAS WILL BE BUILDING TO 3-4 FT LATE SAT AND EARLY SUN AS COLD FRONT MOVES THROUGH AREA WATERS...AND A FEW GUSTS TO 25 KTS MAY BE POSSIBLE SUN MORNING AS WELL. && .HYDROLOGY... LOOKING AT THE POSSIBILITY OF SOME LOCALLY HEAVY RAINS AT TIMES OVER THE NEXT COUPLE OF DAYS. THIS COULD CAUSE SOME URBAN AND POOR DRAINAGE FLOODING PROBLEMS BUT OF AN ISOLATED NATURE. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. &&
Hazardous weather outlook, Aug 19, 5:24 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 524 AM EDT FRI AUG 19 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-201000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 524 AM EDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG COLD FRONT MOVING INTO THE AREA SUNDAY MAY BE PRECEEDED BY THUNDERSTORMS. SOME OF THE STORMS MAY PRODUCE DAMAGING WIND GUSTS ALONG WITH HAIL DURING SUNDAY AFTERNOON...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ330-335-338-350-353-355-201000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 524 AM EDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ATLANTIC COASTAL WATERS...NEW YORK HARBOR...AND LONG ISLAND SOUND. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 19, 2:40 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 240 PM EDT FRI AUG 19 2005 NJZ011-191945- UNION- 240 PM EDT FRI AUG 19 2005 ...SPECIAL WEATHER STATEMENT FOR TORRENTIAL DOWNPOURS OVER UNION COUNTY... AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A BAND OF VERY HEAVY RAIN NEAR CLARK...OR NEAR COLONIA. THIS RAIN BAND WAS NEARLY STATIONARY WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR. MOTORISTS ARE ADVISED TO USE CAUTION AS LOCALIZED MINOR POOR DRAINAGE AND LOW LYING FLOODING IS POSSIBLE. THIS BAND OF HEAVY RAIN SHOULD GRADUALLY DRIFT EAST BY 3 PM.
Nearby
Flash Flood Warnings in New Jersey, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.